Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 30, NWS Tucson, AZ

July 31, 2005Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 31, 2005, 8:55 PM MST for Pima County, Arizona. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2005, 8:55 PM MST (03:55 UTC)
Expired
Jul 31, 2005, 10:00 PM MST
In force
65 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 19 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 9:50 PM MSTFLASH FLOOD8 Sse Tucson, AZTUCSON CITY COMMUNICATIONS REPORTED THAT WILMONT ROAD SOUTH OF I-10 WAS IMPASSIBLE AND CLOSED DUE TO FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 010359
FFWTWC
AZC019-010600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
855 PM MST SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TUCSON...VAIL

* UNTIL 1100 PM MST

* AT 850 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF STRONG THUNDERSTORMS GENERATING EXTREMELY HEAVY RAINFALL
  MOVING INTO SOUTHEASTERN PIMA COUNTY FROM THE SOUTH. THE STRONGEST
  STORMS EXTENDED FROM NEAR VAIL SOUTHWARD TO THE SANTA RITA
  MOUNTAINS. MOVEMENT WAS TO THE NORTHWEST AT 15 TO 20 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  SOUTHEAST TUCSON BY 950 PM MST

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
STREAMS...WASHES...UNDERPASSES AND SOME ROADWAYS. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER 
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 3174 11046 3252 11047 3251 11120 3173 11103

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WGUS75 KTWC 010429
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
930 PM MST SUN JUL 31 2005

AZC019-010600-
PIMA AZ-
930 PM MST SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM MST FOR EASTERN PIMA
COUNTY...
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM MST FOR 
EASTERN PIMA COUNTY...


AT 925 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF EXTREMELY STRONG TO SEVERE THUNDERSTORMS 
PRODUCING FLASH FLOODING.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM NEAR VAIL...TO 10 MILES SOUTHEAST OF TUCSON...TO JUST 
EAST OF SAHUARITA...MOVING NORTHWEST AT 15 MPH. RAINFALL RATES WERE 
ABOUT 1/2 INCH IN UNDER 20 MINUTES...WITH TOTALS FROM THIS STORM 
EXPECTED TO RANGE FROM .5 TO 1.5 INCHES. IN ADDITION...EXPECT 
DAMAGING WINDS TO 60 MPH IN SOME LOCATIONS.

STRONG TO SEVERE THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE 
NEAR...
  SAHUARITA BY 940 PM MST
  SOUTHEAST TO SOUTHCENTRAL TUCSON BY 950 PM MST

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
STREAMS...WASHES...UNDERPASSES AND SOME ROADWAYS. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER 
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 3174 11046 3252 11047 3251 11120 3173 11103

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 010515
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1009 PM MST SUN JUL 31 2005

AZC019-010600-

PIMA AZ-
1009 PM MST SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM MST FOR EASTERN 
PIMA COUNTY...

AT 1005 PM MST...AN AREA OF STRONG SHOWERS AND THUNDERSTORMS 
CONTINUED TO GENERATE LOCALLY HEAVY RAINFALL OVER PORTIONS OF 
EASTERN PIMA COUNTY. THE STRONGEST STORMS WERE NOTED NEAR EAST 
TUCSON...SOUTH CENTRAL TUCSON...AND JUST EAST OF ORACLE. MOVEMENT 
WAS TO THE NORTHWEST AT ABOUT 15 MPH.

GAGE REPORTS INDICATED RAINFALL TOTALS SO FAR AT AROUND 1/3 OF AN 
INCH IN EASTERN AND SOUTHERN PORTIONS OF TUCSON...WITH 1/2 TO 1 INCH 
REPORTED IN AREAS SOUTHEAST OF TUCSON. RADAR RAINFALL ESTIMATES HAD 
SOME AREAS IN EXCESS OF 1 INCH. ADDED TO RUNOFF FROM SCATTERED AREAS 
OF HEAVY RAIN OVER THE PAST 48 HOURS...EXPECT FLOODING PROBLEMS IN 
LOCATIONS AROUND EASTERN PIMA COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
STREAMS...WASHES...UNDERPASSES AND SOME ROADWAYS. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER 
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 3174 11046 3252 11047 3251 11120 3173 11103

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 010558
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1056 PM MST SUN JUL 31 2005

AZC019-010606-
PIMA AZ-
1056 PM MST SUN JUL 31 2005

...THE FLASH FLOOD WARNING FOR EASTERN PIMA COUNTY EXPIRES AT 1100 PM
MST...

AT 1055 PM MST...SHOWERS HAD GREATLY DIMINISHED IN BOTH COVERAGE AND 
INTENSITY ACROSS EASTERN PIMA COUNTY. SOME ISOLATED LOCATIONS COULD 
RECEIVE UP TO AN ADDITIONAL 1/4 OF AN INCH OF RAIN...BUT THE 
HEAVIEST SHOWERS WERE OVER FOR THE EVENING. HEAVY RUNOFF IN STREAMS 
AND WASHES WILL CONTINUE OVERNIGHT...AND SOME ROADWAYS WILL REMAIN 
IMPASSABLE.

LAT...LON 3174 11046 3252 11047 3251 11120 3173 11103

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 8:45 PM MST, 10 minutes earlier.

Area forecast discussion, Jul 31, 8:45 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
845 PM MST SUN JUL 31 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN NEARLY STATIONARY EAST OF THE
FOUR CORNERS REGION THROUGH THE COMING WEEK...KEEPING SOUTHEAST
ARIZONA IN A MONSOON FLOW PATTERN. AN UPPER LEVEL DISTURBANCE MOVING
OFF THE GULF OF MEXICO INTO NORTHERN MEXICO MAY BRING SLIGHTLY DRIER
AIR INTO THE REGION AHEAD OF IT ON MONDAY...BUT MOISTURE WILL
OTHERWISE REMAIN PLENTIFUL FOR A DAILY BOUT OF SHOWERS AND
THUNDERSTORMS INTO NEXT WEEKEND.

&&

.DISCUSSION...BUSY EVENING WITH COMPLEX NEAR THE BORDER THROUGH
SANTA CRUZ AND SOUTHWEST COCHISE COUNTY. STRONG 40 MPH OUTFLOW WITH
HEAVY RAIN PUSHING NORTH.

VERY WET WITH PRECIPITABLE WATER WELL OVER 1.5 AND SURFACE DEWPTS IN
THE 60S. EVEN WITH THE CHANCE OF DRIER AIR BRIEFLY WRAPPING IN FROM
THE EAST AHEAD OF AN EASTERLY IMPULSE MONDAY...WE WILL HAVE PLENTY
OF MOISTURE TO RECIRCULATE. COULD AGAIN HAVE DEBRIS INHIBITING SOLAR
INSOLATION IN SPOTS TOMORROW.

OTHERWISE SOME FLAVOR OF SCATTERED SHOWERS AND THUNDERSTORMS UNTIL
FURTHER NOTICE. MAY NEED TO UPDATE TO EXTEND SHOWER ACTIVITY
OVERNIGHT.

&&

.FIRE WEATHER...PLENTIFUL MOISTURE WILL RESULT IN HIGH RH VALUES
THROUGH MONDAY...PARTICULARLY AT NIGHT. RAINFALL COVERAGE MAY BE
REDUCED ON MONDAY...BUT OTHERWISE A FAVORABLE MONSOON FLOW PATTERN
IS EXPECTED TO REMAIN IN PLACE THROUGHOUT THE FORECAST PERIOD WITH
SCATTERED SHOWERS MAINLY DURING THE AFTERNOON AND EVENING HOURS
AFTER TODAY.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. AREAS OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS REMAIN
POSSIBLE ACROSS MUCH OF SOUTHEAST ARIZONA INTO THE LATE EVENING
HOURS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 12:15 PM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST SUN JUL 31 2005

AZZ033>035-010700-
COCHISE COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
1215 AM MST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANTA CRUZ...COCHISE AND
EASTERN PIMA COUNTIES IN ARIZONA

.DAY ONE...TODAY

SYNOPSIS...CONDITIONS SEEM SIMILAR TO YESTERDAY...HOWEVER THERE ARE
SOME DIFFERENCES. CLOUD COVER IS SLOWLY BURNING AWAY...AND SUNSHINE
MAY BE ABLE TO PEEK IN BY AFTERNOON. THIS...COUPLED WITH AN
ATMOSPHERE MORE UNSTABLE THAN IT WAS 24 HOURS AGO...MAY GIVE RISE TO
ISOLATED INSTANCES OF STRONG WINDS OR HAIL.  LIKE
YESTERDAY...HOWEVER...THE PREDOMINANT THREAT IS WITH HEAVY RAINFALL
AND FLASH FLOODING...ESPECIALLY IN AREAS THAT SAW SIGNIFICANT
RAINFALL YESTERDAY.

DISCUSSION...KTUS SOUNDING FOR THIS MORNING CAME IN VERY SIMILAR TO
ITS PRECURSOR OF 24 HOURS AGO. THE ONLY SIGNIFICANT DIFFERENCE BEING
THE ATMOSPHERE IS SLIGHTLY MORE UNSTABLE. THOUGH CLOUD COVER WAS
WIDESPREAD THIS MORNING...IT IS STARTING TO BURN OFF. ENERGY FROM
PEEKS OF SUNSHINE THIS AFTERNOON COUPLED WITH ENERGY ALREADY
AVAILABLE FROM THE UNSTABLE ATMOSPHERE WILL NO DOUBT ASSIST STORM
DEVELOPMENT AND MAY GIVE RISE TO ISOLATED STORMS WITH GUSTY WINDS OR
HAIL THREAT. PREDOMINANT THREAT REMAINS TO BE FLASH FLOODING. GIVEN
NO CHANGE IN PRECIPITABLE WATER VALUES AS WELL AS TAKING INTO
ACCOUNT YESTERDAYS RAINFALL...LOCATIONS THAT SAW SIGNIFICANT RAINS
YESTERDAY SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING TODAY
IF THEY SEE ADDITIONAL RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. THE CHANCE WILL BE SOMEWHAT ELEVATED MONDAY
AND/OR TUESDAY AS A LARGE UPPER LEVEL DISTURBANCE MOVES TOWARD THE
REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-029>032-010700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1215 PM MST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF SOUTHEAST
ARIZONA

.DAY ONE...TODAY

SYNOPSIS...CONSIDERABLE MOISTURE CONTINUES TO FEED NORTH INTO THE
PINAL...GRAHAM...GREENLEE AND WESTERN PIMA COUNTIES SANTA CRUZ...
COCHISE...AND EASTERN PIMA COUNTIES. ISOLATED SHOWERS AND
THUNDERSTORMS CURRENTLY DEVELOPING ALONG THE MOGOLLON RIM AND THE
ARIZONA/NEW MEXICO BORDER WILL INCREASE INTO SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. WHILE THERE IS A RISK FOR STRONG WINDS
AND HAIL TODAY DUE TO A SLIGHTLY MORE UNSTABLE ATMOSPHERE...THE
PREDOMINANT THREAT IS FROM HEAVY RAIN AND ISOLATED FLASH FLOODING.

DISCUSSION...ACCORDING TO SATELLITE IMAGERY...MOST OF THE
MORNING...WHILE NOT CLOUDLESS...SAW LESS CLOUDS THAN EASTERN
PIMA...COCHISE AND SANTA CRUZ COUNTIES. THIS ALLOWED SOME DEGREE OF
SUNSHINE IN...ADDING MORE ENERGY TO AN ATMOSPHERE SLIGHTLY MORE
UNSTABLE THAN YESTERDAY. SHOWERS AND THUNDERSTORMS HAVE ALREADY
STARTED TO DEVELOP ALONG THE ARIZONA NEW MEXICO BORDER AND ALONG THE
RIM AS WELL. MOVEMENT IS PREDOMINANTLY TO THE NORTHWEST AT 10 TO 15
MPH. THE RISK FOR GUSTY WINDS AND HAIL IS SLIGHTLY INCREASED FROM
YESTERDAY...HOWEVER HEAVY RAINFALL REMAINS THE PREDOMINANT THREAT
FOR TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. IT APPEARS THE CHANCE WILL BE SOMEWHAT
ELEVATED MONDAY AND/OR TUESDAY AS A LARGE UPPER LEVEL DISTURBANCE
MOVES TOWARD THE REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SMR/PYTLAK

In the hours before

Local storm report, Jul 31, 4:43 PM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
443 PM MST SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             21 E GREEN VALLEY       31.89N 110.65W
07/31/2005  0.75 INCH        PIMA               AZ   TRAINED SPOTTER

            AT CORONA DE TUCSON.

&&

SCHAFFNER
Local storm report, Jul 31, 6:00 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
600 PM MST SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      21 E GREEN VALLEY       31.89N 110.65W
07/31/2005                   PIMA               AZ   TRAINED SPOTTER

            LOW WATER CROSSINGS ALONG HOUGHTON ROAD BETWEEN I-10 AND
            SAHUARITA ROAD CLOSED DUE TO FLOODING.

&&

SCHAFFNER
Local storm report, Jul 31, 8:50 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
850 PM MST SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      11 SE SIERRA VISTA      31.45N 110.19W
07/31/2005                   COCHISE            AZ   LAW ENFORCEMENT

            RAMSEY ROAD EAST OF HIGHWAY 92 AND WEST OF MOSON ROAD IN
            HEREFORD AREA CLOSED DUE TO FLOOD WATERS.

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:09 PM MSTFlash Flood WarningTWCCochise, Santa Cruz66 min
Jul 31, 9:05 PM MSTSevere Thunderstorm WarningTWCPima61 min
Aug 1, 12:03 PM MSTFlash Flood WarningTWCSanta Cruz117 min
Aug 1, 12:59 PM MSTFlash Flood WarningTWCPima2 hr
Aug 1, 1:34 PM MSTSevere Thunderstorm WarningTWCSanta Cruz26 min
Aug 1, 3:59 PM MSTFlash Flood WarningTWCPima61 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.